Hail, Cibola
- When
- September 16, 1:16 PM MST
- Where
- Cibola County, 5.79 mi SSE of San Rafael
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 35.040, -107.823
A storm system moved into western New Mexico creating strong instability. Plenty of moisture was also present to help set off scattered showers and thunderstorms over western New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm system moved into western New Mexico creating strong instability. Plenty of moisture was also present to help set off scattered showers and thunderstorms over western New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 16, 10:29 AM MST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1129 AM MDT WED SEP 16 2009 .UPDATE... QUICK UPDATE MAINLY FOR LATE MORNING POPS...TEMP AND QPF ADJUSTMENTS. FOR THIS AFTN BROUGHT POPS AND ESPECIALLY QPF UP SOMEWHAT ACROSS MUCH OF WEST AND PORTIONS OF CENTRAL NM. TEMP ADJUSTMENTS WERE MORE VARIABLE. 43 && .PREV DISCUSSION...303 AM MDT WED SEP 16 2009... ACTIVE CONVECTION UNDERWAY FROM UPPER RIO GRANDE VALLEY TO NORTHERN MOUNTAINS EARLY THIS MORNING. 300 MB JET STREAK NOSING INTO WEST CENTRAL NEW MEXICO PROVIDING SOME LEFT EXIT DYNAMIC ASSISTANCE TO SHORTWAVES CIRCULATING ABOUT CLOSED LOW CURRENTLY PARKED OVER SOUTH CENTRAL UTAH. DIRECTION OF DRIFT OF THIS FEATURE WILL BE THE KEY WEATHER PLAYER OVER THE NEXT SEVERAL DAYS. MODELS...AGREEING WELL ON SLOW SOUTHWARD DRIFT OF THE UTAH CLOSED LOW DOWN THE WESTERN BORDER OF NEW MEXICO...AND MODELS AGREEING WELL ON PLACING THIS OVER THE BOOTHEEL LATE THURSDAY. ALL ROUGHLY AGREEING ON SHIFTING LOW POSITION TO NORTHEAST NEW MEXICO AS THE WEEKEND GETS STARTED...AND EJECTING IT INTO THE CENTRAL PLAINS BY THE END OF THE WEEKEND. TROUGH DIGGING FROM HUDSONS BAY TO THE LOWER ARKANSAS RIVER VALLEY EARLY NEXT WORK WEEK WILL PUT SPEEDY NORTHWEST FLOW OVER THE NORTHEAST CORNER OF NEW MEXICO...AS RIDGE CORE OVER THE SIERRA NEVADA IN CENTRAL CALIFORNIA BUILDS INTO NEW MEXICO FROM THE WEST. THIS ROUGH PATTERN SHOULD HOLD UP THROUGH MIDWEEK NEXT WEEK. SHORTER TERM...TODAY THROUGH SATURDAY...CLOSED LOW DRIFTING TO THE FOUR CORNERS AND THEN GRADUALLY SOUTHWARD ALONG THE WESTERN NEW MEXICO BORDER WILL SET UP MAJOR UPTICK IN CONVECTION AND RAINFALL. PWAT AT ALBUQUERQUE RUNNING A MODEST 0.58 IN FOR THE 00Z BALLOON...AND WILL LOOK FOR SOME INCREASES ON THIS WITH THE 12Z RUN THIS MORNING. COOLER AIR PUSH FROM THE EASTERN PLAINS WESTWARD AGAINST THE CENTRAL MOUNTAIN CHAIN AND ON TO THE CONTINENTAL DIVIDE TODAY WILL SET UP THUNDERSTORM INITIATION ON THE EASTERN SLOPES TO START...WITH INTENSIFICATION WHERE LOW LEVEL WORK AGAINST TOPOGRAPHY MATCHES UP WITH NORTHBOUND SHORTWAVES CIRCULATING ABOUT THE CLOSED LOW. THIS SPREADS PRECIP MAXIMUM INTO THE NORTHERN MOUNTAINS FOR THE START TODAY...WITH SHIFT TO THE EAST SLOPES OF THE CONTINENTAL DIVIDE AS THE DAY WEARS ON. HAVE HELD OFF ON FLASH FLOOD WATCH FOR THESE AREAS AWAITING PWAT FROM 12Z BALLOON...BUT LOCALLY HEAVY RAIN THIS AFTERNOON WILL BROADEN OUT AREAL COVERAGE OF FLASH FLOODING INTO THIS EVENING. WITH COOLER AIR IN PLACE AND PLENTY OF CLOUD COVER...TEMPERATURES WILL RUN 5 TO 8 DEGREES BELOW SEASONAL NORMS...WITH NORMAL TEMPERATURES NEAR THE ARIZONA BORDER AND AWAY FROM THE CLOSED LOW ALOFT. FOR THURSDAY...CLOSED LOW SETTING UP OVER SOUTHWESTERN CATRON COUNTY...WITH CONTINUED EAST FLOW AT LOW LEVELS. THUNDERSTORM INITIATION ONCE AGAIN ON EASTERN SLOPES...BUT STRONGER DYNAMICS ALOFT WILL SHIFT PRECIP MAX TO THE SOUTHWEST MOUNTAINS...UPPER GILA...AND LOWER RIO GRANDE VALLEY. CONTINUED BELOW NORMAL TEMPERATURES...AND THESE APPROACHING THE DOUBLE DIGITS BELOW NORMAL IN SPOTS. FOR FRIDAY...CLOSED LOW LOSING DEFINITION AND AWAITING EJECTION TO THE CENTRAL PLAINS...AND THIS WILL EASE THE BROADER DYNAMIC ASSISTANCE TO THE CONVECTIVE PATTERN WITH EFFECTS BECOMING MORE LOCALIZED. EXPECTING STRONGER THUNDERSTORMS TO SET UP EVENTUALLY OVER THE NORTHERN MOUNTAINS AND SOUTHWESTERN MOUNTAINS...AS SURFACE HIGH BUILDS STRONGLY OVER THE EASTERN PLAINS TO PROVIDE SOME ACCELERATION FOR LOW LEVEL EASTERLY FLOW. WITH SOME BREAKS IN THE CLOUDS...TEMPERATURES WILL BEGIN A MODEST UPTURN...BUT WILL REMAIN BELOW SEASONAL NORMS. FOR SATURDAY...CLOSED LOW ABSORBED INTO BROAD TROUGH WITH AXIS EXTENDING FROM THE NORTHERN PLAINS TO THE BOOTHEEL. PATTERN WILL MAINTAIN CLOUD COVER OVER THE EAST AND SOUTH...AND DEEPENING LEE TROUGH AT THE SURFACE OVER THE EASTERN BORDER OF THE STATE WILL START SHIFTING WIND DIRECTIONS TO THE WEST AND SOUTHWEST AT LOW LEVELS. CONVECTIVE INITIATION WILL SHIFT TO THE WEST SLOPES OF THE CONTINENTAL DIVIDE AND CENTRAL MOUNTAIN CHAIN...WITH STORMS PUSHED SOUTH AND EAST INTO THE VALLEYS BY AFTERNOON. LONGER TERM...SUNDAY THROUGH TUESDAY...NORTHWEST FLOW FIRMLY ESTABLISHED OVER THE STATE AS THE WEEKEND WRAPS UP...FOR BROAD DRYING TREND AND GRADUAL RETURN TO MORE NORMAL TEMPERATURES. COLD FRONT DIVING SOUTHWARD OVER THE EASTERN PLAINS LATE SUNDAY WILL FOCUS AFTERNOON AND EVENING SHOWER CHANCES NORTH OF I 40 AND EAST OF I 25. EAST FLOW RETURNING BY MONDAY AS FRONT SAGS SOUTHWARD...WITH SPEEDY NORTH FLOW ALOFT CIRCULATING ABOUT CLOSED LOW SETTING UP OVER THE CENTRAL PLAINS AND CLIPPING NORTHEAST NEW MEXICO. RIDGE BUILDING IN FROM THE WEST ON TUESDAY WILL KEEP CONDITIONS RELATIVELY CLEAR...WITH LIGHT WINDS AT LOW LEVELS. SHY .AVIATION... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM CUT OFF FROM THE MEAN FLOW CONTINUES TO SAG SOUTHWARD THROUGH EASTERN AZ. DYNAMICS WITH THE PASSING SYSTEM WILL RESULT IN THE DENSEST THUNDERSTORM COVERAGE FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN WESTWARD TO THE CONTINENTAL DIVIDE TODAY AND TONIGHT...INCLUDING THE RIO GRANDE VALLEY. HOWEVER...IT WILL BE DIFFICULT TO RULE OUT THUNDERSTORMS AT ANY AIRPORT WITHIN THE FORECAST AREA OVER THE NEXT 24 HOURS. STORMS WILL MOVE SLOWLY TOWARD THE NORTH OR NORTHEAST IN CENTRAL AND WESTERN AREAS...BUT STORM MOTION MAY VARY ON THE PLAINS AS AN UPPER LEVEL LOW OVER TX COMPLICATES THE FLOW IN THE EAST. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 40 KNOTS...SMALL HAIL...FREQUENT LIGHTNING AND PERIODS OF MVFR OR IFR CONDITIONS IN MODERATE TO HEAVY RAIN. PERSISTENT UPSLOPE FLOW IN THE EAST AND THE FAVORABLE DYNAMICS IN CENTRAL AREAS WILL FAVOR THESE REGIONS FOR FLIGHT CATEGORY RESTRICTIONS IN LOW CLOUDS...FOG AND PRECIPITATION THIS MORNING. TONIGHT...LOW CLOUDS...FOG AND PRECIPITATION ARE EXPECTED TO BE WIDESPREAD WITH THE HIGHEST PROBABILITY OF FLIGHT CATEGORY RESTRICTIONS FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN WESTWARD TO THE ARIZONA BORDER...INCLUDING THE ROSWELL AREA. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44 .FIRE WEATHER... WET WEATHER IS EXPECTED AS A SLOW MOVING UPPER LOW SLIDES SOUTH AND EASTWARD TODAY THROUGH FRIDAY THROUGH EASTERN ARIZONA AND ACROSS CENTRAL NEW MEXICO. HUMIDITY WILL REMAIN UNSEASONABLY HIGH DURING THIS PERIOD WHILE TEMPERATURES WILL BE BELOW NORMAL MOST AREAS. FIGURE ON SOME WIDESPREAD HALF TO THREE QUARTER INCH RAINFALL AMOUNTS ALONG THE EAST SLOPES OF THE CTRL MOUNTAINS AS WELL AS ALONG THE CONTINENTAL DIVIDE. IT STILL APPEARS THAT DRIER AIR WILL TRY TO ENTRAIN IN FROM THE NORTHWEST BEGINNING SATURDAY AS THE UPPER LOW GRADUALLY EXITS EAST. THESE CUT OFF UPPER LOWS TEND TO MOVE SLOWER AND MORE ERRATICALLY THAN MODELS TYPICALLY PREDICT. THE DRIER AIR SHOULD MAKE ENOUGH PROGRESS INTO THE STATE BY SUNDAY FOR ONLY ISOLATED SHOWERS AND STORMS FAVORING THE HIGH TERRAIN AND ESPECIALLY THE NORTH. THANKS TO INCREASED SUNSHINE...THE LATTER HALF OF THE WEEKEND WILL ALSO BRING WARMER TEMPERATURES. THE DRIER AND WARMER WEATHER IS EXPECTED TO CONTINUE THROUGH THE BEGINNING OF THE COMING WORK WEEK. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 524 AM MDT WED SEP 16 2009 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 524 AM MDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL THROUGH THIS EVENING OVER THE CENTRAL AND WESTERN MOUNTAINS IS POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY RAINFALL THURSDAY AND FRIDAY OVER THE SOUTHWESTERN AND SOUTH CENTRAL MOUNTAINS IS POSSIBLE... WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. FOR SATURDAY THROUGH TUESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS...TORRENTIAL RAIN...AND FLASH FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. SHY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1259 PM MDT WED SEP 16 2009 NMZ520-524-161930- LOWER RIO GRANDE VALLEY-SOUTH CENTRAL HIGHLANDS- 1259 PM MDT WED SEP 16 2009 ...STRONG THUNDERSTORM MOVING OVER CENTRAL SOCORRO COUNTY... AT 1257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF ESCONDIDA. THE STRONG THUNDERSTORM WAS NEARLY STATIONARY. LOCATIONS IN THE PATH OF THIS STORM INCLUDE CONANTE ROAD AND QUEBRADAS BACKCOUNTRY BYWAY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3429 10672 3410 10653 3401 10681 3411 10687 TIME...MOT...LOC 1857Z 231DEG 2KT 3411 10676 GUYER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT WED SEP 16 2009
NMZ501-503-162045-
FAR NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-
215 PM MDT WED SEP 16 2009
...STRONG THUNDERSTORM MOVING OVER NORTHWEST SAN JUAN COUNTY...
AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR FRUITLAND. MOVEMENT WAS
NORTHWEST AT 5 MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE THE SAN JUAN MINE AND
THE WESTERN PORTION OF UTE MOUNTAIN INDIAN RESERVATION.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3700 10838 3674 10834 3669 10853 3684 10877
3701 10842 3701 10839
TIME...MOT...LOC 2015Z 139DEG 5KT 3678 10846
GUYERThe Albuquerque radar (KABX), 92 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
A vehicle was damaged on Interstate 25 from the one inch hail.
A home was damaged from excess runoff from the Rio San Jose.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189039, 189042, 189041, 189040.